Fill Out Your Profile to share more about you. Learn more...

How to lose weight on Herceptin

drained6513
drained6513 Member Posts: 29
edited May 2020 in Working on Your Fitness

Hi, I am 4 months post last chemo.  I am doing the Herceptin every three weeks.  I have 7 more to do.  I was trying to stay fit throughout the Taxol treatments.  I have gained about 25 lbs since this whole thing started.  I eat a lot of protein.  Am making my own vegie juice.  I have been going onto the elliptical for at least 45 mins a day, at least 4-5 days a week.  Some days an hour with stomach crunches etc.  I've lost 4 lbs, which probably was water.  I can't seem to budge the scale.  I can feel the muscles coming on but can't budge it.  I feel like I am retaining fluid really.  Is it impossible to lose weight on Herceptin?  

Comments

  • Mommato3
    Mommato3 Member Posts: 468
    edited July 2017

    Drained, I know exactly how you feel! I gained 18 lbs during chemo. Were you pre or post menopausal before chemo? And after? The chemo caused me to go into chemopause. About a month after chemo ended I started exercising. I ran and walked on the treadmill, 45 minutes a day, 6 days a week. I counted calories and watched what I ate. After thirty days I lost zero lbs. Yes, ZERO lbs. I went into my MO feeling really sad. She told me I needed to give myself a break. My body had just been through so much. It was going to take some time for the weight to come off. I decided to stop tracking every little thing and cut down a little on the exercising. The next week I lost two lbs. I was never so excited! I ended up losing 16 of the 18 lbs I gained but it took about four months to happen. It is possible to lose while on Herceptin.

  • minustwo
    minustwo Member Posts: 13,001
    edited July 2017

    Drained - I don't see if you're ER/PR positive in your diagnosis line. If you're on hormone treatments, that would likely be the cuplrit.

  • drained6513
    drained6513 Member Posts: 29
    edited July 2017

    Thank you for responding.  No, I am not ER or PR positive.  Just HER2+.  So, I guess I am just not working out hard enough. lol  And keeping the weight on with Herceptin is just a myth. lol I should just keep doing what I am doing and at some point hopefully, I will see some results.  

  • minustwo
    minustwo Member Posts: 13,001
    edited July 2017

    Drained - I'm probably not a good gauge. I lost 60 lbs with TCHP. So when I finally got to Herceptin alone, there was no way to go but up. But still, it was a very gradual gain.

  • rosaann
    rosaann Member Posts: 2
    edited August 2017

    That you are getting better is the most important thing.So what if you have gained a little extra pounds.During treatment no matter what you eat or do your weight can be affected.I have been on steroids on and off for a while and they make you feel hungry all the time,and I have got bigger than I would like,but glad I haven't been losing loads of weight because of treatment and I have remained strong enough for treatment.It won't last for ever,and you can tackle the weight gain after you have fully recovered If still feel that you need to.

  • drained6513
    drained6513 Member Posts: 29
    edited August 2017

    I agree wholeheartedly, we all want to get better.  I mean I wasn't even sick when I got this diagnosis, that is that hard part.  I just want to update... I seem to be adding weight after working out and trying to eat right.  It just will not budge.  I am starting to feel bloated and unwell.  That is not a good thing either.  It is not good to get heavy.  Gaining 25 to 30 lbs is not a good thing.  The scale seems to keep going up in weight, not matter what I do.  This is the heaviest I've ever been and I still have 6 more Herceptin treatments to go.  Getting obese isn't the answer.  Getting diabetes is not going to help from all the weight gain.  I am going to make an appt. with the oncologist tmrw.  If this drug keeps me gaining weight and feeling sick from it...that is not a good thing.  What will I weigh by the time I get to the end.  This is the most frustrating and embarrassing thing I have ever had to deal with.  Never have I ever been sick and in a treatment for this long.  It is awful.  And I am not going to sit here and pretend it isn't.  

  • specialk
    specialk Member Posts: 9,211
    edited August 2017

    Two recommendations - a mild diuretic - I took one, triamterene - a potassium sparing diuretic prescribed by my oncologist, from the time chemo ended but I was still on Herceptin, and for about six months after Herceptin ended. I gradually tapered off. It helped with fluid retention. Also, consider an anti-inflammatory diet. I gained from chemo and from the anti-hormonals and struggled trying to lose. I worked out daily and ate 1500 calories, and the scale moved not one ounce lower. I went on this diet - which is difficult, I freely admit, but I lost 22 lbs over 6 months, with zero exercise since I also had three surgeries in that time frame. When I stop eating this way, and eat sensibly, I will gain weight (I am still on anti-hormonals), and when I go back to eating this way, I lose again.

    This link is a good summary:

    http://www.chewfo.com/diets/the-virgin-diet-by-jj-virgin-2012-what-to-eat-and-foods-to-avoid-food-list/

  • drained6513
    drained6513 Member Posts: 29
    edited August 2017

    Thank you SpecialK. I have an appt. to see the Oncologist on the 29th.  I do think it is fluid.  I work out and the scale goes up.  It can't be all added muscle.  So hopefully, he will recommend a mild diuretic.  I am taking Tumeric and another supplement from the Naturopath that apparently cleanses your liver a bit.  I took this before chemo and lost a good amount of weight, while exercising and eating properly.  But it doesn't seem to be working now.  If the scale goes up and down by 8 either way... I'd say it's fluid.  I know what  you mean, working out and not getting any benefit just makes me want to give up.  I will check out that link you posted there.  Thank you.  

  • drained6513
    drained6513 Member Posts: 29
    edited December 2017

    Congratulations KB870! Glad you are getting some great results with your weight. I am working out more now..cause I can go to the gym now since I have decent hair again and I seem to be gaining energy back. Last Herceptin yesterday too...my jeans are getting loose... its coming... yippee!!! I am on the rebound... thank the Lord.

  • Heathy
    Heathy Member Posts: 1
    edited May 2020

    I just had my 7th chemo out of 12 and have been consistantly gaining 1 to 2 lbs a week... so frustrated as I have been eating good and excersisiing through it all... really nothing different than what I WAS doing before treatment started.. I am bloated all the time and I so uncomfortable.. take colace, mirala for constipation which is working and gas x for bloating but the weight is making me cray... with a history of eating disorders seeing those numbers creep up are making me so upset... all the nurses say dont worry about it now focus after treatment ends but reading all of ur posts are not making me fel optimistic... does anyone have any recomendations on how to keep anymore weight from creeping up... i have gained a total of 8 lbs... and that weight will fluctuate daily between and 8 everyday...help

  • moderators
    moderators Posts: 7,685
    edited May 2020

    Dear Heathy,

    Welcome to the BCO community. We are sorry for what brings you here but so glad that you reached out for support. This particular thread has not been active since 2017. While it is possible that you will get some responses here you may want to move this post to another thread or start your own topic. If you complete your profile information and make it public it will show up under your signature and members will be better equipped to offer suggestions. Let us know if you need some help navigating your way around.

    The MOds